Wisconsin, 2004

Tornado and Damaging Wind in Wisconsin, May 23, 2004

May 23, 2004 · NWS GRB · 2 events in 1 county or zone

Isolated severe thunderstorms moved through Manitowoc county on the morning of the 23rd as a low pressure system moved into southern Wisconsin, dragging a stationary front north as a warm front. High winds from the storms tore the roof from a barn, snapped and uprooted trees and downed power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated severe thunderstorms moved through Manitowoc county on the morning of the 23rd as a low pressure system moved into southern Wisconsin, dragging a stationary front north as a warm front. High winds from the storms tore the roof from a barn, snapped and uprooted trees and downed power lines. A tornado touched down down briefly east of Reedsville, damaging shingles and siding on a house, and snapping trees and large branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 23, 3:00 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 3:00 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN MAY 23 2004

.DISCUSSION...HUGE MCS FORMED ACRS IA LAST NGT...A BIT FARTHER S THAN
EXPECTED. WELL DEFINED MVC DEVELOPED WITH THAT FEATURE...AND PIVOT OF
PCPN VERY APPARENT OF RADAR MOSAIC. STLT AND RADAR TRENDS THE PAST
COUPLE HRS SHOWED A RAPID COLLAPSE OF THE WRN PART OF THE COMPLEX...WITH
THE CORE SHIFTG TOWARD SRN WI.

THE MVC PASSING EAST OF THE AREA SHOULD AT LEAST CAUSE A LULL IN THE STG
CONVECTION S OF THE AREA LATER THIS MORNING. THAT WL ALLOW MORE MOISTURE
TO WORK NWD INTO THE FCST AREA...WHERE ISENT LIFT OVER STG WARM FRONT
JUST TO THE S WL LIKELY LEAD TO PCPN. ADDED HVY RN TO THE FCST FOR THE
WHOLE AREA...THOUGH THE S WAS AT THE GREATEST RISK OF FLOODING DUE TO
SATURATED SOIL FM RECENT RAINS. EXTENDED THE FLASH FLOOD WATCH TO RUN
ALL DAY.

SVR THREAT STILL TOUGH TO GET A HANDLE ON. DESPITE THE EXPECTED DECR IN
THE PCPN S OF THE AREA LATER THIS MORNING...EXTENSIVE CI DEBRIS FIELD
LIKELY TO REMAIN ACRS THE AREA ALL DAY. STILL THINK SFC LOW WL TRACK
TOWARD E-C WI...BUT TIMING A BIT SLOWER THAN YDA. SIG DESTABILIZATION WL
OCCUR S OF THE AREA...AND SLY FLOW IN THE WARM SECTOR WL ADVECT THAT
UNSTABLE AIR NWD TOWARD THE SRN PART OF THE FCST AREA. PARAMETERS LOOKED
VERY FAVORABLE FOR SVR STORMS TO DEVELOP SW OF THE AREA DURING THE EARLY
AFTERNOON...THEN HEAD NE INTO THE SRN PART OF THE FCST AREA. ADDED
MENTION OF STG WINDS AND HAIL TO THE FCST FOR THE SRN PART OF THE FCST
AREA.

STORMS WL BE A BIT SLOWER TO EXIT THE AREA THAN EARLIER EXPECTED...SO
LINGERED SIG PCPN INTO THE EARLY EVENING OVER ALL BUT THE FAR SW PART OF
THE AREA.

A BRIEF PERIOD OF QUIET WX EXPECTED MON. ANOTHER SIG SYSTEM WL CROSS THE
AREA MON NGT/TUE. THE HEAVIEST PCPN WL LIKELY BE S OF THE AREA...BUT THE
SRN PART OF THE AREA COULD AGAIN GET SIG RAINS.

THE MED RANGE MODELS CONTD THE TREND OF GENERATING ENOUGH HEIGHT FALLS
IN THE NERN U.S. TO ALLOW THE UPR FLOW TO BECOME MORE WLY BY MID-WK.
THAT SHOULD FINALLY SHOVE THE MAIN FRONTAL BOUNDARY FAR ENOUGH S TO
ALLOW A DRIER WX REGIME TO DEVELOP ACROSS THE AREA.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TODAY
WIZ035>039-045-048>050-

&&

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 23, 5:00 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN MAY 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND EAST-CENTRAL
WISCONSIN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND EAST-CENTRAL WISCONSIN THROUGH THIS EVENING.

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS COVERED THE SOUTHERN
2/3 OF THE AREA EARLY THIS MORNING. IT WILL SPREAD NORTH ACROSS THE REST
OF THE AREA DURING THE MORNING HOURS. HEAVY RAINFALL IS POSSIBLE ACROSS
THE ENTIRE AREA. HOWEVER...SINCE THE GROUND ACROSS CENTRAL AND
EAST-CENTRAL PORTIONS OF THE STATE WAS ALREADY SATURATED...THAT AREA IS
MOST AT RISK OF SIGNIFICANT FLOODING.

THE AIR MASS SOUTH OF THE AREA IS EXPECTED TO RECOVER FROM THE MORNING
THUNDERSTORMS...AND SHOULD BECOME VERY UNSTABLE AGAIN DURING THE
AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
SOUTHWEST OF THE AREA DURING THE DAY...THEN MOVE NORTHEAST. THEY COULD
AFFECT THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE GREATEST RISK
WILL BE BETWEEN NOON AND 8 PM...AND BE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE RAIN IS POSSIBLE MONDAY NIGHT AND TUESDAY. THE HEAVIEST RAIN IS
EXPECTED TO FALL SOUTH OF THE AREA. HOWEVER...SINCE THE GROUND ACROSS
THE AREA WILL STILL BE SATURATED...THE POTENTIAL WILL EXIST FOR
ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO THE NATIONAL WEATHER
SERVICE. SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 42 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Manitowoc

When
May 23, 5:47 AM CST
Where
Manitowoc County, 3 mi E of Reedsville
Rating
F0
Path length
0.1 mi
Path width
75 yd
Reported by
GENERAL PUBLIC
Coordinates
44.150, -87.917

Thunderstorm Wind, Manitowoc

When
May 23, 5:52 AM CST to 6:00 AM CST
Where
Manitowoc County, 5 mi NE of Reedsville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.200, -87.900

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400659, 5400660.